Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 4, 2017, 6:01 PM EDT for Clinton County, Essex County, Franklin County, New York. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 6:01 PM EDT (22:01 UTC)
- Expired
- Aug 4, 2017, 6:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 92 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:40 PM EDT | HAIL 0.75 | Lake Placid, NY | DIME SIZED HAIL IN LAKE PLACID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
862
WUUS51 KBTV 042201
SVRBTV
NYC019-031-033-042245-
/O.NEW.KBTV.SV.W.0049.170804T2201Z-170804T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
601 PM EDT FRI AUG 4 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southwestern Clinton County in northern New York...
Southeastern Franklin County in northern New York...
Northwestern Essex County in northern New York...
* Until 645 PM EDT
* At 600 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Horseshoe Lake to 11 miles
south of Axton Landing to 10 miles west of Newcomb, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake
Placid, Wilmington, Wawbeek, North Elba, Harrietstown, Upper Jay,
Paul Smiths, Union Falls, Saranac Inn, Ray Brook, Gabriels, Lake
Clear, Upper Saint Regis, Mount Van Hoevenberg, St. Regis Mountain,
Upper St. Regis and Axton Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4435 7374 4387 7428 4393 7434 4397 7426
4412 7428 4410 7454 4417 7455 4417 7453
4421 7453 4461 7420 4461 7385
TIME...MOT...LOC 2200Z 214DEG 35KT 4404 7456 4404 7442 4392 7436
HAIL...1.00IN
WIND...60MPH
$$
HansonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:38 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 4, 2:38 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Burlington VT 238 PM EDT Fri Aug 4 2017 .SYNOPSIS... A slow moving cold front will combined with surface heating and instability to produce additional showers and thunderstorms this afternoon and evening. Like previous days...some of the stronger storms will be capable of producing small hail...gusty winds...and brief heavy rainfall. Breezy southerly winds will warm temperatures back into the 80s today...before much cooler and eventually drier air arrives by Sunday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... As of 226 PM EDT Friday...Expect a busy day today with scattered showers and thunderstorms evolving into a an organized line of of showers this evening. Diurnal heating and the humid airmass thats been in place for much of this week is popping up cumulus clouds over the entire forecast area. Mesoanalysis across the North Country shows plenty of instability with over 3000 J/kg of CAPE in the Saint Lawrence. The upper level flow is considerable stronger today with 30+ knots of bulk shear currently over the Saint Lawrence. So the expectation is that we'll stay in this pulse environment through much of the afternoon before the forcing from the upper level through tracks closer to the Saint Lawrence Valley. When that happens, expect the storms to become more organized as a low level jet develops and surges up the valley. The storms should begin to merge into a bowing segment with damaging winds possible due to the descending rear inflow of the jet. I've keep the idea of the enhanced wording in our weather grids for this afternoon and into early this evening. We should lose some of the instability in the evening hours so the expectation that the dynamics of the mesoscale bow should begin to erode and the threat for damaging winds will decrease towards 9-10pm. Tomorrow's forecast is a bit of a challenge because the upper level through pushes more towards the north rather than tracking west to east. So the placement of the instability and the location of the convective initiation will be a challenge. Based on consensus of some of the high res guidance and consistency with the previous forecast, expect the instability to develop generally from the western slopes of the Greens and east. So that's where I've included the mention of some enhanced wording for the weather grids included the idea of gusty winds and heavy rainfall. The heavy rainfall could be bigger factor tomorrow as the front will be quite slow and based on estimated storm motion,locally heavy rain showers could produce 2 to 3 inches within 2-3 hours. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 136 PM EDT Friday...Drier west to northwest flow aloft will exist on Sunday and eventually trend toward the southwest Sunday night allowing for increasing moisture into the region. Dry weather is expected for Sunday and the first part of Sunday night with increasing chances after midnight. Below normal temperatures are expected on Sunday with highs in the upper 60s to the middle 70s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 929 AM EDT Friday...Upper trough moves into the region on Monday and increasing chances for showers will exist especially over our southern areas. The showers taper off from northwest to southeast Monday night as flow aloft becomes more northwest on Tuesday for a return to cooler and drier weather. Below normal temperatures will exist both Monday and Tuesday. Flow aloft transitions to the west and southwest starting Wednesday and continuing right through Friday. This will allow for a warming trend to take place with high temperatures returning to seasonal normals on Thursday and Friday. Wednesday should remain dry but with increased southwest flow on Thursday and Friday...deeper moisture will move in along with better destabilization for an increased threat of showers Thursday and Friday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Saturday...Expect generally VFR ceilings and visibilities which will reduce quickly as scattered showers and thunderstorms occur this afternoon and evening. With a couple of thunderstorms already on radar I've opted to mention VCTS at SLK and MSS with VCSH elsewhere. These pulse storms will continue through this afternoon before they becoming more organized into a line of showers this evening mainly impacting the Saint Lawrence Valley. That line will potentially bring strong and gusty winds 20-30kts generally from the southwest along with strong low level wind shear and turbulence. MVFR/VFR showers will continue into the overnight hours before mid morning showers tomorrow generally over Vermont develop into something slightly more organized. Outlook... Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA. Saturday Night: VFR. Breezy. Slight Chance SHRA. Sunday: VFR. Breezy. NO SIG WX. Sunday Night: VFR. Slight Chance SHRA. Monday: VFR. Likely SHRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Chance SHRA. && .MARINE... Lake wind advisory in effect for today with south winds increasing 15 to 25 knots by this afternoon as the pres gradient tightens with an approaching front. The low level wind field is expected to increase between 20 and 30 knots this evening... before shifting to the west toward Saturday morning and decreasing by sunset. Wave will build 2 to 4 feet this aftn with some swells up to 5 feet possible by early this evening. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Deal SHORT TERM...Evenson LONG TERM...Evenson AVIATION...Deal MARINE...Taber
Hazardous weather outlook, Aug 4, 3:15 AM EDT, 14 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 315 AM EDT Fri Aug 4 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-050715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 315 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop by mid afternoon with some storms capable of producing gusty winds...small hail...and localized very high rainfall rates. A line of stronger storms with potential isolated damaging wind threat is expected to impact the Saint Lawrence Valley and western Adirondack this evening. This line of storms will weaken across the northern Adirondack Mountains and Champlain Valley late this evening with localized gusty winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are expected from the eastern Adirondacks into central and eastern Vermont...including the Champlain Valley on Saturday. A few stronger storms will be capable of producing small hail...gusty winds...and brief heavy down pours, especially over central and eastern Vermont early Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 2:10 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Burlington VT
210 PM EDT FRI AUG 4 2017
NYZ027-030-031-041915-
Northern Franklin-Southern Franklin-Western Clinton-
210 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
NORTHERN FRANKLIN COUNTIES...
At 210 PM EDT, a strong thunderstorm was located over Brushton,
moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Moira, Bangor, Malone, Burke, Churubusco, Chateaugay, Brushton,
Constable, Earlville, West Bangor, Whippleville, Burke Center, North
Burke, North Bangor and Brainardsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4491 7386 4469 7451 4484 7463 4499 7429
4500 7397
TIME...MOT...LOC 1810Z 240DEG 26KT 4481 7448
LahiffLocal storm report, Aug 4, 3:58 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
358 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG BURKE 44.90N 74.17W
08/04/2017 FRANKLIN NY EMERGENCY MNGR
TREES DOWN. POWER POLE SNAPPED.
&&
EVENT NUMBER BTV1702103
EVENSONSpecial weather statement, Aug 4, 4:00 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Burlington VT
400 PM EDT FRI AUG 4 2017
NYZ087-042100-
Southwestern St. Lawrence-
400 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LAWRENCE
COUNTY...
At 359 PM EDT, a strong thunderstorm was located 8 miles north of
Fort Drum, moving north at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Gouverneur, De Kalb, Fowler, Richville, Edwardsville, Hammond,
Morristown, Rensselaer Falls, Heuvelton, De Peyster, Rossie, Chippewa
Bay, South Hammond, Nelson Corner, North Hammond, Jacques Cartier
State Park, De Kalb Junction, North Gouverneur, Balmat and West
Fowler.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
4443 7577 4444 7579 4444 7577 4445 7576
4445 7578 4447 7577 4447 7579 4451 7575
4465 7557 4456 7520 4419 7538 4439 7584
4441 7584
TIME...MOT...LOC 1959Z 196DEG 25KT 4417 7572
HansonSpecial weather statement, Aug 4, 4:22 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Burlington VT 422 PM EDT FRI AUG 4 2017 VTZ008-017-018-042045- Eastern Chittenden-Washington-Eastern Addison- 422 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES... At 421 PM EDT, a strong thunderstorm was located near Lincoln, moving north at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Waitsfield, Fayston, Buels Gore, Warren, Ripton, Granville, Lincoln, Starksboro, Moretown, Northfield, Bristol, Huntington, Roxbury, Irasville, Jerusalem, South Lincoln, Hanksville, West Lincoln, East Warren and Camels Hump State Park. LAT...LON 4396 7287 4399 7305 4427 7300 4422 7268 TIME...MOT...LOC 2021Z 201DEG 21KT 4405 7293 JMG
Local storm report, Aug 4, 4:48 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 2 NE NORTH HAMMOND 44.51N 75.70W
08/04/2017 ST. LAWRENCE NY PUBLIC
POWER LINE DOWN ON SAND STREET AT IRELAND ROAD.
&&
EVENT NUMBER BTV1702104
EVENSONLocal storm report, Aug 4, 5:05 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
505 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 1 NW HAMMOND 44.46N 75.71W
08/04/2017 ST. LAWRENCE NY PUBLIC
TREE DOWN ON OLD OAK POINT RD.
&&
EVENT NUMBER BTV1702105
JMGThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:13 PM EDT | Special Weather Statement | BTV | St. Lawrence | 62 min |
| Aug 4, 12:32 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 58 min |
| Aug 4, 2:10 PM EDT | Special Weather Statement | BTV | Franklin | 65 min |
| Aug 4, 4:00 PM EDT | Special Weather Statement | BTV | St. Lawrence | 60 min |
| Aug 4, 4:27 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 37 min |
| Aug 4, 6:28 PM EDT | Special Weather Statement | BTV | St. Lawrence | 47 min |
| Aug 4, 6:40 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 65 min |
| Aug 4, 6:50 PM EDT | Special Weather Statement | BTV | St. Lawrence | 40 min |
| Aug 4, 7:29 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.